Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Lake Charles, LA

April 18, 2020Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 18, 2020, 9:41 PM CDT for Vermilion Parish, Louisiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2020, 9:41 PM CDT (02:41 UTC)
Expired
Apr 18, 2020, 10:02 PM CDT
In force
21 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 106 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

398 
WUUS54 KLCH 190241
SVRLCH
LAC113-190330-
/O.NEW.KLCH.SV.W.0033.200419T0241Z-200419T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
941 PM CDT Sat Apr 18 2020

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Central Vermilion Parish in southwestern Louisiana...

* Until 1030 PM CDT.

* At 940 PM CDT, a severe thunderstorm was located 8 miles north of
  Pecan Island, moving east at 35 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Intracoastal City, Forked Island and Esther. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2971 9247 2977 9250 2984 9246 2986 9198
      2979 9198 2977 9206 2972 9215 2973 9215
      2975 9213 2976 9213 2977 9215 2975 9215
      2976 9218 2974 9217 2975 9221 2973 9220
      2971 9217 2969 9210 2970 9220
TIME...MOT...LOC 0240Z 268DEG 32KT 2976 9242 

HAIL...1.25IN
WIND...<50MPH
 
$$

TWH
2 follow-up statements
386 
WWUS54 KLCH 190252
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
952 PM CDT Sat Apr 18 2020

LAC113-190330-
/O.CON.KLCH.SV.W.0033.000000T0000Z-200419T0330Z/
Vermilion LA-
952 PM CDT Sat Apr 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EAST CENTRAL VERMILION PARISH...

At 952 PM CDT, a severe thunderstorm was located near Forked Island,
moving east at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Intracoastal City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2971 9236 2976 9237 2980 9234 2983 9198
      2979 9198 2977 9206 2972 9215 2973 9215
      2975 9213 2976 9213 2977 9215 2975 9215
      2976 9218 2974 9217 2975 9221 2973 9220
      2971 9217 2969 9210 2970 9220
TIME...MOT...LOC 0252Z 272DEG 31KT 2975 9231 

HAIL...1.00IN
WIND...<50MPH
 
$$

TWH
380 
WWUS54 KLCH 190302
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1002 PM CDT Sat Apr 18 2020

LAC113-190312-
/O.CAN.KLCH.SV.W.0033.000000T0000Z-200419T0330Z/
Vermilion LA-
1002 PM CDT Sat Apr 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VERMILION PARISH
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 2971 9236 2976 9237 2980 9234 2983 9198
      2979 9198 2977 9206 2972 9215 2973 9215
      2975 9213 2976 9213 2977 9215 2975 9215
      2976 9218 2974 9217 2975 9221 2973 9220
      2971 9217 2969 9210 2970 9220
TIME...MOT...LOC 0300Z 268DEG 32KT 2975 9221 

$$

TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 9:40 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 18, 9:40 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
940 PM CDT Sat Apr 18 2020

.DISCUSSION...
POP/wx-related grids were updated earlier to account for ongoing
convection noted on local 88Ds...just a slight nudge upward at the
time. At this time, radars show a couple of remaining stronger
storms (with a history of producing at least small hail) lingering
over the coastal parishes of lower Acadiana with some trailing
stratiform rains straggling behind...this activity should
diminish/move out of the forecast area next hour or so.
Thereafter, further convection across the srn zones should be
minimal as the airmass has been worked over fairly well from the
evening convection. Best rain chances overnight remain over the
nrn zones where instability remains better, plus the influence of
the retreating frontal boundary could come into play...the
inherited small POPs look fine as is and are in agreement with
latest high res runs.

Main change to the forecast has been to beef up fog wording a bit
based on latest fog guidance which shows the srn 1/2 of the
forecast area seeing better chances for fog (possibly dense on
occasion)...given all the lingering boundary layer moisture and
more stabilized air mass, this seems fair. No plans on any
advisories at this time, will allow the midnight shift to re-
assess as the night plays out.

Elsewhere, inherited grids/zones look in good shape as is. Update
out shortly.

25

&&

.PREV DISCUSSION... /issued 758 PM CDT Sat Apr 18 2020/

DISCUSSION...
For 00z TAF issuance.

AVIATION...
No significant change to previous TAF thinking with ceilings
gradually lowering after sunset and possible fog late, especially
the srn terminals. Included tempos for thunder for the srn sites
during the early portion of the forecast period as well based on
radar trends/latest high res guidance. Expect more widespread
convection starting late morning/early afternoon Sunday with the
passage of the next shortwave.

25

PREV DISCUSSION... /issued 320 PM CDT Sat Apr 18 2020/

DISCUSSION...
Wx map shows weak front beginning to move back north across the
20-60nm marine zones this afternoon. Radar showing increased
showers and thunderstorms continuing near and just north of the
frontal zone, a couple of strong storms noted with hail earlier
this afternoon.

The front will continue northward this afternoon and evening,
coupled with the weak shortwave moving across the area, to
continue generating scattered showers and thunderstorms further
inland. The Storm Prediction Center has all of SE TX/C and S LA in
a Marginal Risk of severe thunderstorm. Looks like the continued
threat would be hail with the elevated convection.

Weather Prediction Center has all of SE TX/C and S LA in a Marginal
Risk of of Excessive Rainfall, especially if training thunderstorms
commence. Really not looking for widespread areal rainfall with
precipitation totals in the 0.25-0.75" range along the I-10
corridor, locally higher if training commences. Also, most of this
area has been fairly dry lately with either in D0 (Abnormally
Dry) to D1 (Moderate Drought) conditions, which means our soils
have some absorption capacity for the light to moderate rainfall.
Again, heavy rainfall, especially training over urban areas, can
still cause flooding.

The next and most significant upper level shortwave will be
moving eastward across the Gulf states Sunday and Sunday night,
with the surface low expected to track from west to east over the
ArkLaTex region. Guidance continues to show a significant severe
weather threat late Sunday morning into the afternoon/early
evening hours, especially north of the I-10/U.S. 190 corridor.
Still not specific if either an larger MCS or individual
supercells develops, or both. But realize the potential will be
the highest from late Sunday morning across SE TX and the
afternoon hours across C and SC LA. SPC has outlined a Moderate
Risk from the northern sections of Rapides/Avoyelles parishes
eastward into MS/AL, the rest of the region along and north of
U.S. 190 in an Enhanced Risk, and a Slight Risk south of U.S. 190
into the coastal waters. All modes of severe weather (tornadoes,
damaging wind, and large hail) will be possible.

For Monday through early Wednesday, tranquil weather expected
behind the departing storm system. However, another significant
storm system is possible late Wednesday night into Thursday across
the southern U.S.

DML

MARINE...
A weak front will continue northward this afternoon and evening,
allowing onshore flow to resume through Sunday. A significant
upper level disturbance and Pacific cold front will move across on
Sunday night, with a chance of strong to possibly severe thunderstorms
ahead of and along the front. Expect brief offshore flow for Monday,
with onshore flow resuming for Tuesday. The next chance of showers
and thunderstorms is expected Wednesday.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  63  80  60  78 /  50  90  30   0
LCH  69  81  63  82 /  40  50  10   0
LFT  70  84  65  81 /  50  40  30   0
BPT  70  81  63  83 /  30  40   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Apr 18, 3:24 PM CDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
324 PM CDT Sat Apr 18 2020

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-192030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
324 PM CDT Sat Apr 18 2020

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will continue to develop across
the coast and advance northward this afternoon and evening. There is
a Marginal Risk of severe weather, with a threat of strong to
marginally severe wind gusts and small hail possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A significant storm system will move through the region Sunday,
bringing numerous to widespread showers and thunderstorms. Portions
of Rapides and Avoyelles parishes are outlined in a Moderate Risk,
the rest of the region along and north of U.S. 190 in an Enhanced
Risk, and a Slight Risk south of U.S. 190 to the coast. Damaging wind
gusts, large hail and tornadoes will be possible, mainly from midday
Sunday through late afternoon or early evening. The greatest
potential for severe storms will be north of I-10, where a few
significant severe storms capable of producing large hail or strong
tornadoes will be possible.

Thunderstorms will also be capable of producing frequent lightning
along with torrential downpours. A Marginal risk for excessive
rainfall is outlined for portions of upper southeast Texas and
central Louisiana.

Another rather potent storm system could affect the region next
Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.

GMZ430-432-435-450-452-455-470-472-475-192030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
324 PM CDT Sat Apr 18 2020

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will continue to develop across
the coastal waters this afternoon. There is a Marginal Risk of
severe weather, with a threat of strong to marginally severe wind
gusts and small hail possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Some strong thunderstorms may develop on Sunday afternoon and
evening with locally higher winds and seas. Southerly winds look to
increase late Tuesday into Wednesday ahead of the next storm system,
and could become rather strong nearing Small Craft Advisory
conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 18, 8:47 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
847 PM CDT SAT APR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             CAMERON                 29.80N 93.30W
04/18/2020  E0.50 INCH       CAMERON            LA   PUBLIC

&&

MOGGED
Special weather statement, Apr 18, 8:47 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
847 PM CDT Sat Apr 18 2020

LAZ052>054-190230-
Iberia-Vermilion-St. Mary-
847 PM CDT Sat Apr 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN IBERIA...
NORTHWESTERN ST. MARY AND NORTHEASTERN VERMILION PARISHES...

At 847 PM CDT, a strong thunderstorm was located over Henry, or near
Abbeville, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Iberia, Abbeville, Jeanerette, Avery Island, Erath, Delcambre,
Loreauville, Lydia, Acadiana Regional Airport, Jefferson Island,
Sorrel, Coteau, Lake Fausse Pointe and Henry.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2988 9161 2982 9167 2987 9215 2990 9219
      2997 9219 3002 9214 3004 9197 3003 9197
      3004 9196 3006 9184 3004 9182 3006 9180
      3008 9164 3002 9160 2994 9159
TIME...MOT...LOC 0147Z 268DEG 34KT 2992 9208

TWH
Local storm report, Apr 18, 8:59 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
859 PM CDT SAT APR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             ABBEVILLE               29.97N 92.12W
04/18/2020  E0.50 INCH       VERMILION          LA   TRAINED SPOTTER

&&

MOGGED
Special weather statement, Apr 18, 9:12 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
912 PM CDT Sat Apr 18 2020

LAZ052-074-190300-
Vermilion-East Cameron-
912 PM CDT Sat Apr 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CAMERON AND CENTRAL
VERMILION PARISHES...

At 912 PM CDT, a strong thunderstorm was located near Rockefeller
Wildlife Range, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Forked Island.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2969 9276 2974 9280 2979 9279 2984 9275
      2988 9233 2986 9226 2981 9223 2974 9223
      2970 9228
TIME...MOT...LOC 0212Z 266DEG 32KT 2974 9270

TWH
Local storm report, Apr 18, 9:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
917 PM CDT SAT APR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             DELCAMBRE               29.95N 91.99W
04/18/2020  E1.00 INCH       IBERIA             LA   PUBLIC

            PUBLIC POSTTED PHOTO OF QUARTER SIZE HAIL TO SOCIAL
            MEDIA. TIME ESTIMATED FROM RADAR.

&&

TWH
Special weather statement, Apr 18, 9:28 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
928 PM CDT Sat Apr 18 2020

LAZ053>055-190315-
Lower St. Martin-Iberia-St. Mary-
928 PM CDT Sat Apr 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IBERIA...NORTH
CENTRAL ST. MARY AND SOUTHEASTERN ST. MARTIN PARISHES...

At 928 PM CDT, a strong thunderstorm was located over Sorrel, or near
Jeanerette, moving east at 45 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Jeanerette, Belle River, Baldwin, Sorrel, Charenton and Pierre Part.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2987 9168 2993 9170 3001 9167 3006 9127
      3003 9124 3004 9123 3004 9122 3000 9123
      3000 9126 2999 9126 2995 9125 2993 9123
      2992 9123 2990 9121 2986 9120 2985 9118
      2984 9113 2981 9110
TIME...MOT...LOC 0228Z 269DEG 37KT 2992 9162

TWH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:05 PM CDTSpecial Marine WarningLCH25 min
Apr 18, 7:10 PM CDTSpecial Weather StatementLCHLafayette35 min
Apr 18, 7:57 PM CDTSevere Thunderstorm WarningLCHCameron40 min
Apr 18, 8:03 PM CDTSpecial Marine WarningLCH27 min
Apr 18, 8:11 PM CDTSpecial Weather StatementLCHVermilion49 min
Apr 18, 8:22 PM CDTSpecial Marine WarningLCH38 min
Apr 18, 8:26 PM CDTSpecial Weather StatementLCHAssumption34 min
Apr 18, 8:40 PM CDTSpecial Weather StatementLCHCameron35 min
Apr 18, 8:47 PM CDTSpecial Weather StatementLCHSaint Martin43 min
Apr 18, 9:12 PM CDTSpecial Weather StatementLCHVermilion48 min
Apr 18, 9:28 PM CDTSpecial Weather StatementLCHSaint Martin47 min
Apr 19, 6:55 AM CDTDense Fog AdvisoryLCHCameron2 hr
Apr 19, 6:56 AM CDTMarine Dense Fog AdvisoryLCH2 hr
Apr 19, 10:40 AM CDTSpecial Weather StatementLCHAvoyelles35 min
Apr 19, 12:15 PM CDTSmall Craft AdvisoryLCH13 hr
Apr 19, 12:15 PM CDTWind AdvisoryLCHAllen, Avoyelles, Cameron, Evangeline, Lafayette, Rapides and 2 more10 hr
Apr 19, 2:52 PM CDTCoastal Flood AdvisoryLCHCameron, Saint Martin13 hr
Apr 19, 3:36 PM CDTSpecial Marine WarningLCH67 min
Apr 19, 4:39 PM CDTSpecial Weather StatementLCHVernon66 min
Apr 19, 4:49 PM CDTSevere Thunderstorm WarningLCHRapides, Vernon56 min
Apr 19, 4:55 PM CDTTornado WarningLCHVernon20 min
Apr 19, 5:02 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu43 min
Apr 19, 5:11 PM CDTTornado WarningLCHRapides, Vernon16 min
Apr 19, 5:45 PM CDTSpecial Weather StatementLCHAvoyelles, Rapides45 min
Apr 19, 5:47 PM CDTSpecial Weather StatementLCHBeauregard43 min
Apr 19, 6:29 PM CDTSpecial Weather StatementLCHAvoyelles46 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.